Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 417, NWS Morristown, TN

August 20, 2006Bradley County, Hamilton County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 20, 2006, 3:12 PM EDT for Bradley County, Hamilton County, Polk County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 3:12 PM EDT (19:12 UTC)
Expired
Aug 20, 2006, 4:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bradley County, TN, Hamilton County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:32 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 20, 2:32 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SUN AUG 20 2006

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN AND CENTRAL VALLEY
HAVE FORMED ALONG OUTFLOW BOUNDARIES THAT MOVED INTO AN AREA OF
GOOD INSTABILITY. THUS EXPECT A CONTINUED POTENTIAL FOR SEVERE IN
THE SOUTHERN TIER OF COUNTIES FOR THE NEXT COUPLE OF HOURS. WITH
PLENTY OF PRECIP STILL UPSTREAM...WILL HAVE CATEGORICAL POPS IN THE
LATE AFTERNOON/EARLY EVENING IN THE SOUTHERN HALF. A COLD FRONT
LOCATED OVER THE OHIO VALLEY THIS AFTERNOON WILL PUSH SOUTH AND
INTO OUR NORTHERN SECTIONS BY MIDNIGHT. THE MODELS DIFFER ON HOW
FAR SOUTH THE FRONT WILL GET...WITH THE NAM SHOWING IT GETTING
PAST TYS WHILE THE GFS KEEPS IT NEAR TRI. THIS RESULTS IN A BIG
DIFFERENCE IN POPS FOR MONDAY. THE WETTER GFS HAS BEEN MORE
CONSISTENT AND SO IS PREFERRED...AND WILL HAVE LIKELY POPS SOUTH IN
THE AFTERNOON WITH LOW CHANCES NORTH. THE UPPER TROUGH IS SLOW TO
MOVE EAST...AND DEEP MOISTURE REMAINS OVER THE AREA INTO TUESDAY.
DRY ADVECTION MOVES INTO THE NORTHERN PLATEAU DURING THE DAY...AND
SHOULD PUSH PRECIP OUT OF ALL BUT THE MOUNTAINS BY 00Z WED.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)... HIGH PRESSURE WILL MOVE
EAST ACROSS NEW ENGLAND WEDNESDAY THROUGH WEDNESDAY NIGHT...WITH
LOW PRESSURE ALONG THE FRONT ACROSS AL/GA/SC. THIS AIR MASS SHOULD
PROVIDE DRIER AND SLIGHTLY COOLER AIR TO THE AREA ON WEDNESDAY.
THE HIGH MOVES OFFSHORE ON THURSDAY...PUSHING THE MOISTURE TO OUR
SOUTH A LITTLE FARTHER NORTH. A SOUTHEASTERLY FLOW COULD PRODUCE
SOME SHOWERS IN THE MOUNTAINS ON THURSDAY. PRECIP CHANCES LOOK MORE
WIDESPREAD FRIDAY AS A SHORTWAVE TROUGH AND AN UPPER LEVEL JET
CROSS THE AREA. A CONFLUENCE OF THE NORTHERN STREAM AND SOUTHERN
STREAM REMAIN IN OUR VICINITY OVER THE WEEKEND...KEEPING A CHANCE
OF SHOWERS AND THUNDERSTORMS. TEMPS WILL BE CLOSE TO OR SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  89  72  88 /  40  60  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  87  69  87 /  30  50  50  40
OAK RIDGE, TN  69  86  68  87 /  30  40  40  30
TRI CITIES AIRPORT, TN  64  85  64  85 /  20  30  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Aug 20, 5:22 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EDT SUN AUG 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM CDT SUN AUG 20 2006 /522 AM EDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL PUSH INTO THE AREA TODAY...BRINGING
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME SEVERE
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Aug 20, 10:35 AM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EDT SUN AUG 20 2006

VAZ001-002-201530-
LEE-WISE-
1035 AM EDT SUN AUG 20 2006

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CITY OF
NORTON...LEE AND WISE COUNTIES...

AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS JUST WEST OF LEE AND WISE
COUNTIES....MOVING SOUTHEAST AT 20 MPH.

WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS AREA OF SHOWERS AND
THUNDERSTORMS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

LOCALLY HEAVY RAINS...UP TO ONE INCH PER HOUR...MAY OCCUR WITH THESE
SHOWERS AND THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.
DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT
DROWN

TD
Special weather statement, Aug 20, 12:52 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT SUN AUG 20 2006

TNZ036-067>069-201745-
ANDERSON-KNOX-LOUDON-ROANE-
1252 PM EDT SUN AUG 20 2006

...THUNDERSTORMS WERE AFFECTING ANDERSON...KNOX...LOUDON AND ROANE
COUNTIES...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS OVER KNOX...LOUDON AND ROANE COUNTIES...
MOVING SOUTHEAST AT ABOUT 30 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH CAN BE EXPECTED IN THE
STRONGEST THUNDERSTORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THE STRONGER STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TD
Local storm report, Aug 20, 2:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
08/20/2006                   BLOUNT             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Aug 20, 2:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
08/20/2006                   MONROE             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe50 min
Aug 20, 2:21 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.